# SDR FQAR20150422029

- Difficulty date: April 22, 2015
- Submitted: April 22, 2015
- Operation: General aviation
- Aircraft: N318PA
- Make and model: Piper PA-44-180
- Aircraft serial: 4496134
- Aircraft time: 8,044 hours
- Engine: Lyc O360E1A6D
- Propeller: Hartzl HCC2YR2
- System (JASC): 3220 · Nose/Tail Landing Gear
- Part: Cotter Pin
- Part number: MS24665134
- Condition: Missing
- Location: Nlg
- Part time: 145 hours
- Stage of operation: TX
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

ON PREFLIGHT, THE PILOT NOTED THAT A COTTER PIN WAS MISSING FROM THE NLG FORWARD DRAG LINK BOLT, ILLUSTRATED AS ITEM 69D, FIGURE 21. PREVIOUS FLIGHT CREWS DID NOT SEE THE COTTER PIN MISSING, AND THE NUT DID NOT LOOSEN, WHICH SUGGESTS THAT THE COTTER PIN HAD NOT BEEN GONE LONG. THE COTTER PIN HAD BEEN INSTALLED DURING A PROGRESSIVE EVENT 6 WEEKS PRIOR; THE ACFT WENT THROUGH 2 SUBSEQUENT INSPECTIONS, EACH TIME THE COTTER PIN WAS PRESENT. THIS REPAIR STATION NOTES THAT THE COTTER PIN CALLED OUT BY THE IPC DOES NOT APPEAR TO BE APPROPRIATE FOR THIS APPLICATION. AC43.13 PARA 4-127 STATES "THE DIAMETER OF THE COTTER PINS SELECTED FOR ANY APPLICATION SHOULD BE THE LARGEST SIZE THAT WILL FIT CONSISTENT WITH THE DIAMETER OF THE COTTER PIN HOLE AND/OR THE SLOTS IN THE NUT." THE COTTER PIN RECOMMENDED BY MFG IS SO NARROW THAT DAYLIGHT CAN BE SEEN THROUGH THE COTTER PIN HOLE WHEN THE PIN IS INSERTED, AND THE COTTER PIN CAN BE MOVED AND SPUN BY HAND EASILY, WHICH SUGGESTS A FIT MUCH LOOSER THAT THE AC43.13 ADVISES.  THIS REPAIR STATION ALSO NOTES THAT A PN MS24665-229 COTTER PIN FITS SNUGLY IN THE PIN HOLE AND BELIEVES IT TO BE A FIT MORE IN LINE WITH AC43.13'S STATEMENT. THE -229 COTTER PIN IS ALMOST TWICE AS LARGE IN DIAMETER THAN THE MFG RECOMMENDED PIN.
